i have had gran-mal seizuresfor 25+yrs. i had a 22mm pituitary removed by crainotomy 3 yrs ago. all my mri / cat scans are clear and no sign of the tumor. my seizures were very well controled till last year. i take 400mg dilantin and meds for migraines. i had 2 seizures in 5 weeks and i have my warning but the seizure comes on to fast now. my bloodpressure dropped and i was in the er with the first one and was really sick. i had a seizure saturday and my husband seen it for the first time in the daylight. im worried because my face drooped and my lips turned blue. i didnt go to the er and slept about all weekend. is this a sign that im having a stroke before the seizure? is the face drooping and blue lips normal before /during a seizure? i have been so stressed out and i kno thats a trigger. i have been so moody i can go off at a drop of a hat. with me being so stressed could that be why my seizures are getting worse ? please help im really worried because i have 3 kids . thanks so much for all your help.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.
The face drooping that was noted to occur before your grand-mal seizure is not a sign of that you are having a stroke before your seizure. Seizures can be partial onset, in which the seizure starts in a specific part of the brain, and then may or may not spread to other areas of the brain, leading to a grand-mal seizure (the other type of seizure is generalized: it starts throughout the brain more or less at once). If you have a warning before your seizure, and if your face droops before your seizure, these indicate that your seizure may be starting in a specific area of the brain (likely involving the face area) then spreading to become generalized, leading to a grand mal.
Whether or not a seizure is partial (another term is focal seizure) from the onset helps determine which medications should be used. Dilantin is a good medication for focal seizures, but it has its side effects and there are medications with less side effects for long-term treatment of epilepsy. If you are having increased seizure frequency recently, possibilities include that your dilantin level is too low (which can be checked for with a blood test as I'm sure you know), that your seizure threshold has been lowered (this can occur with stress, as you mention, lack of sleep, too much alcohol, or infections such as a cold or urinary tract infection), or sometimes, people simply start having increased seizure frequency of unclear cause, and require the addition of other medications.
Turning blue can occur when the seizure involves musles of respiration. This is not uncommon with seizures; it is important to have family members ready to call emergency services if the seizure does not stop on its own within a few minutes (most seizures stop within 1-2 minutes, but a seizure lasting more than 5 minutes typically warrants treatment in an emergency room, since it continues on this is dangerous and IV medications would be needed to treat it, and in that case, the breathing and other issues involved in the seizure can be addressed).
People with epilepsy such as yourself are at a high risk of depression, and if you are irritable and upset lately, feeling down or having a low mood, it is important to discuss this with your physician as depression is treatable with medications and counseling, and it is important that you seek care for this.
If your seizures are focal (partial) in onset, and start in an area of the brain that is resectable, one option for you may be epilepsy surgery. If you are currently not being managed by an epilepsy physician (a neurologist specialized in epilepsy) this is recommended.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
thank you for your reply. i have had my dilantin checked it was 13.1 (10. -20) so its in good range.i do all ways have some warning before the seizure. the warning i have most is dajuv. i had a little dajvu before n my husband said i started rubbing my hands togerther n looking all around.i dont drink any alochol at all. my seizures have been totaly controled for years . i have noticed that i stay tired and stressed and my hair is so dry its spliting and falling out and im very moody and thats when the seizures have gotten out of control.i have been dizzy and passing out for a year. i dont know if that has anything to do with why my seizures are getting worse. i have had a seizure to last 5min and the er said my bloodpressuer was to low. my pituitary tumor got into my optic nerve and after my crainotomy i got my site in my left eye back. all my mris are clear and i was wondering if the pituitary could have anything to do with my seizures and dizzy.my neuro has moved back an im trying to get in to see her . thanks for all your help.you are very helpfull to us all in need of answers.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.